[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.207.249.15. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1985

Amiodarone-Induced Hypothyroidism: A Common Complication of Prolonged Therapy: A Report of Eight Cases

Author Affiliations

From the Sir George E. Clark Metabolic Unit (Drs Hawthorne and Atkinson), the Regional Medical Cardiology Centre (Drs Campbell and Geddes), the Regional Endocrine Laboratory (Drs Postlethwaite and Sheridan), and the Regional Medical Physics Service (Dr Ferguson), Royal Victoria Hospital, Belfast.

Arch Intern Med. 1985;145(6):1016-1019. doi:10.1001/archinte.1985.00360060072009
Abstract

• Amiodarone is a widely used antiarrhythmic drug, which contains 75 mg of iodide per 200 mg of active substance. Eight of our patients receiving long-term amiodarone therapy became hypothyroid. Seven of these patients had no previous history of thyroid dysfunction or goiter. Antithyroid antibodies were absent, and standard perchlorate discharge tests were positive in seven patients when hypothyroidism was diagnosed. In one patient, amiodarone therapy was withdrawn; over the next nine months, the hypothyroidism resolved, and results of the perchlorate discharge test reverted to normal. We conclude that amiodarone-induced hypothyroidism is similar to previously described iodide-induced hypothyroidism. It may develop in the absence of a previous history of thyroid disease, and all patients receiving long-term amiodarone therapy should therefore be regularly monitored for hypothyroidism.

(Arch Intern Med 1985;145:1016-1019)

×